Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 112, NWS La Crosse, WI

June 18, 2001Allamakee County, Clayton County, Fayette County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 18, 2001, 10:44 PM CDT for Allamakee County, Clayton County, Fayette County, Iowa. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 18, 2001, 10:44 PM CDT (03:44 UTC)
Expired
Jun 18, 2001, 11:45 PM CDT
In force
61 min
Issued by
NWS La Crosse, WI
Area
Whole counties

Counties Allamakee County, IA, Clayton County, IA, Fayette County, IA

The radar

The La Crosse radar (KARX), 96 km from the middle of the area, began a volume at 03:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 10:44 PM CDTHail 0.88St Lucas, IA
Jun 18, 10:49 PM CDTHail 1.75West Union, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 8:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2001-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 414 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2001-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
414 J/kg
Mixed-layer CIN
-251 J/kg
Mixed-layer LCL
2326 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 190344
SVRLSE
IAC005-043-065-190445-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1044 PM CDT MON JUN 18 2001

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAYTON COUNTY IN NORTHEAST IOWA
  ALLAMAKEE COUNTY IN NORTHEAST IOWA
  FAYETTE COUNTY IN NORTHEAST IOWA

* UNTIL 1145 PM CDT

* AT 1044 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS PRODUCING LARGE HAIL FROM 12 MILES
  NORTHWEST OF LANSING TO OELWEIN...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORMS ARE EXPECTED TO BE...
  NEAR NEW ALBIN...AND ELGIN AT 1050 PM CDT...
  NEAR ARLINGTON AT 1100 PM CDT...
  NEAR LANSING AT 1105 PM CDT...
  NEAR MONONA...AND VOLGA AT 1110 PM CDT...
  NEAR FARMERSBURG...AND STRAWBERRY POINT AT 1120 PM CDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT TUESDAY MORNINNG
FOR SOUTHEAST MINNESOTA AND WESTERN WISCONSIN.

LARGE DESTRUCTIVE HAIL IS THE MAIN THREAT WITH THESE STORMS. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM
WINDOWS.

$$

BAUMGARDT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 9:43 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Jun 18, 9:43 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
943 PM CDT MON JUN 18 2001

WATCHES CONTINUES FOR COUNTY WARNING AREA AS FRONT APPROACHES FROM
THE WEST. STABILITY AXIS REMAINS JUST WEST OF WARNING AREA AHEAD OF
MAIN FRONTAL PUSH WITH 2000 J/KG AXIS FROM NORTH CENTRAL IOWA ACROSS
ALL OF SOUTHEAST MINNESOTA. SOME DIRECTIONAL SHEAR BUT GOOD SPEED
SHEAR WITH MID-LEVEL JET OF 50-70 KTS PUNCHING IN FROM SOUTHWEST.

WILL MONITOR LINE OF CONVECTION AS IT PUSHES EAST THIS EVENING AND
DROP WATCHES FROM WEST TO EAST. NO CHANGES EXPECTED THROUGH 1030 PM
THOUGH.

.LSE...NONE.

SHEA

In the hours before

Local storm report, Jun 18, 9:58 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
958 PM CDT MON JUN 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    DODGE CENTER              MN   1 INCH HAIL
06/18/01   DODGE                          REPORTED BY OLMSTED EOC

0741 PM    2 NE BYRON                MN   1 INCH HAIL
06/18/01   OLMSTED                        REPORTED BY OLMSTED EOC

0802 PM    ROCHESTER                 MN   1.25 INCH HAIL
06/18/01   OLMSTED                        REPORTED BY OLMSTED EOC

0811 PM    WABASHA                   MN   1.25 INCH HAIL
06/18/01   WABASHA                        REPORTED BY OLMSTED EOC

0830 PM    STRUM                     WI   FUNNEL CLOUD
06/18/01   TREMPEALEAU                    REPORTED BY TREMPEALEAU
                                          COUNTY SHERIFF

0830 PM    THORP                     WI   1.75 INCH HAIL
06/18/01   CLARK                          CLARK COUNTY SHERIFF
                                          DEPARTMENT

0830 PM    THORP                     WI   4.5 INCH HAIL
06/18/01   CLARK                          REPORTED BY THORP HAMS

0843 PM    3 E STRUM                 WI   FUNNEL CLOUD
06/18/01   TREMPEALEAU                    REPORTED BY TREMPEALEAU
                                          COUNTY SHERIFF DEPARTMENT

0931 PM    2 N ST ANSGAR             IA   1 INCH HAIL
06/18/01   MITCHELL                       REPORTED BY MITCHELL COUNTY
                                          SHERIFF DEPARTMENT

BOYNE
Local storm report, Jun 18, 10:19 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1019 PM CDT MON JUN 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1017 PM    LANESBORO                 MN   60 MPH WIND GUST
06/18/01   FILLMORE                       REPORTED BY SPOTTER.

SHEA
Local storm report, Jun 18, 10:22 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1022 PM CDT MON JUN 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1020 PM    BYRON                     MN   .88 INCH HAIL
06/18/01   OLMSTED                        REPORTED BY STORM SPOTTERS.

SHEA
Local storm report, Jun 18, 10:24 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1024 PM CDT MON JUN 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1022 PM    5 W SPRING VALLEY         MN   FUNNEL CLOUD
06/18/01   FILLMORE                       REPORTED BY SPOTTERS.

SHEA
Local storm report, Jun 18, 10:25 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1025 PM CDT MON JUN 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....   U

1024 PM    2 NW BYRON                MN   .75 INCH HAIL
06/18/01   OLMSTED                        REPORTED BY SPOTTERS.

SHEA
Local storm report, Jun 18, 10:41 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1041 PM CDT MON JUN 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1040 PM    POTSDAM                   MN   1 INCH HAIL
06/18/01   OLMSTED                        REPORTED BY SPOTTER. WIND
                                          GUSTS OF 45 MPH.

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 9:20 PM CDTSevere Thunderstorm WarningARXMitchell55 min
Jun 18, 9:43 PM CDTSevere Thunderstorm WarningARXHoward47 min
Jun 18, 10:33 PM CDTSevere Thunderstorm WarningARXMitchell57 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.